Tennessee, 2024

High Wind in Tennessee, December 31, 2024

December 31, 2024 · NWS MRX · 2 events in 2 counties and zones

A strong low level shortwave weather system coupled with very strong upper level winds helped bring a moderate mountain wave event to the East Tennessee mountains, followed by strong to high winds during the midday hours thanks to efficient mixing of high winds to the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low level shortwave weather system coupled with very strong upper level winds helped bring a moderate mountain wave event to the East Tennessee mountains, followed by strong to high winds during the midday hours thanks to efficient mixing of high winds to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 31, 12:36 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 31, 12:36 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1236 AM EST Tue Dec 31 2024

...New AVIATION...

.UPDATE...
Issued at 1010 PM EST Mon Dec 30 2024

The next weather system over Missouri was progressing eastward
toward the Ohio Valley this evening with rain spreading across
Illinois. Southerly winds were increasing over middle Tennessee
with gusts up to 25 mph at mid evening. With upper level
divergence increasing over the Ohio Valley the SSW 850 MB LLJ will
increase to 45 to 50 knots by morning. A strong pressure gradient
will develop over the mountains. A High Wind Warning will go into
affect at 06Z or 1 AM EST tonight for the eastern Tennessee
mountain zones and a wind advisory elsewhere at 7AM EST. Mostly
scattered showers will move in after midnight. Temperatures have
likely reached near their low as clouds will be increasing from
the northwest soon and winds should pick up after midnight.
Updated forecast sent. Will update The High Wind Warning and Wind
Advisory products shortly.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 243 PM EST Mon Dec 30 2024

Key Messages:

1. Windy late tonight into Tuesday, especially across the northern
two-thirds of the area.

2. Scattered showers continue on Tuesday with colder air arriving
Tuesday night. Rain changes to snow in the mountains.

Discussion:

A strong shortwave an amplifying longwave trough move into the Ohio
and Tennessee Valleys late tonight and Tuesday morning. Strong upper-
level divergence across the Ohio Valley resulting from a 300mb 130
kt jet streak will increase the SSW 850mb LLJ across our region.
These LLJ winds will approach 50 kt. With a strong pressure gradient
across the mountains and the boundary layer forecast to mix out
deeply on Tuesday, gusty winds are expected area-wide. Light
precipitation is expected off and on throughout the day, but overall
rainfall totals will be light and limited to less than a tenth of an
inch for most locations.

Behind the cold front, colder air arrives late Tuesday and into
Tuesday night with northwest flow enhancing orographic lift across
the mountains late afternoon and into the evening.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 243 PM EST Mon Dec 30 2024

Key Messages:

1. Light snow accumulations Tuesday night into Wednesday morning
across the higher elevations, generally at or above 3000 feet.
Snowfall of 1 to 3 inches are expected.

2. More seasonal temperatures for the extended period.

3. Another shot of light snow accumulations possible for the
higher elevations for Friday.

4. Low confidence on evolution of early next week storm system.
May begin as a wintry mix late this weekend but uncertainty is
high.

Discussion:

For Tuesday night and Wednesday morning, fairly steep low-level
lapse rates due to cold air advection aloft will produce a good
deal of showers. Also, flow will become more northwesterly
producing upslope flow into the mountains. Temperature profile
will drop quickly late Tuesday with precipitation changing to
snow showers. HREF probability of 1 inch or more is quite high for
the higher terrain. Expecting snow accumulations of 1 to 3 inches
for elevations at or above 3000 feet.

For late Wednesday through Thursday night, flat upper flow and
surface ridging will produce dry conditions with near seasonal
temperatures.

For Friday, a quick moving short-wave will move across the lower
Ohio and northern Tennessee valley. This wave will pull another
frontal boundary across the region. Moisture availability is
limited and expect any precipitation associated with this system
to be after frontal passage with boundary flow becoming northwest.
NBM probability of snowfall suggest 1/2 to 1 inch possible across
the highest terrain but confidence is low.

Another shot of colder air for Friday and Friday night, but upper
ridging quickly builds into the region for late Saturday and
Sunday with warming trend.

For late Sunday into early next week, a stronger system moves
toward the Ohio and Tennessee valleys. Confidence is low on the
evolution of the dynamics and how fast cold air retreats. A
wintry mix of precipitation is possible at the onset of this
system.

&&

.AVIATION...
(06Z TAFS)
Issued at 1227 AM EST Tue Dec 31 2024

A shortwave and vort max will enhance a swly LLJ and and bring a
chance of precipitation early this morning. Brief reductions to
MVFR cigs are possible at CHA as a thin and broken band of showers
swings through, but downslope winds will really limit chances of
MVFR cigs at TRI and TYS. Periods of LLWS are also expected
before we mix out and winds become very gusty this late this
morning and into the afternoon. Surface winds will remain gusty
but veer more westerly this evening into tonight, when chances
for reduced cigs and additional light precipitation chances make a
return, especially for TRI and TYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             60  39  48  28 /  20  10   0   0
Knoxville McGhee Tyson Airport, TN  58  38  45  25 /  50  40   0   0
Oak Ridge, TN                       57  37  43  24 /  60  30   0   0
Tri Cities Airport, TN              57  36  40  24 /  70  70  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 7 AM this morning to 7 PM EST this evening
     for Cherokee-Clay.

TN...Wind Advisory from 7 AM EST /6 AM CST/ this morning to 7 PM EST
     /6 PM CST/ this evening for Anderson-Bledsoe-Bradley-
     Campbell-Claiborne-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Southeast Carter-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

     High Wind Warning until 7 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe.

     Wind Advisory until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Greene-Southeast Monroe.

VA...Wind Advisory from 7 AM this morning to 7 PM EST this evening
     for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...TD
LONG TERM....DH
AVIATION...KRS
Hazardous weather outlook, Dec 30, 2:53 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
253 PM EST Mon Dec 30 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-312000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
253 PM EST Mon Dec 30 2024 /153 PM CST Mon Dec 30 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...High Winds Developing Tonight Across the far east Tennessee
Mountains and Foothills...

Strong winds will develop over portions of the east Tennessee
mountains and adjacent foothills after midnight tonight. Gusts of
up to 60 mph are expected. Please refer to the high wind warning
product for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

...Windy Area-wide Tuesday...

Strong winds can be expected across the entire area Tuesday.
Southwest winds of 15 to 30 mph with gusts to 45 mph for the
valley locations with gusts up to 65 mph across the east
Tennessee mountains and adjacent foothills. Please refer to the
high wind warning and wind advisory products for additional
information.

Rain showers will change over to snow across the higher
elevations, generally at or above 3000 feet, late Tuesday. Snow
showers are expected across the far east Tennessee mountains and
mountains of southwest Virginia Tuesday night, diminishing to
flurries Wednesday.

Snow accumulations of 1 to 3 inches are expected across the higher
elevations, such as the Smoky Mountains and Roan Mountain in
Tennessee. Brisk westerly winds will drop wind chills into the
teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
December 31, 3:00 AM EST to 8:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The National Park Service Cove Mountain Fire Tower recorded several hours of high winds, beginning at 3 AM with the last noted observation at 8 AM containing the peak gust of 73 mph.

High Wind, Sullivan

When
December 31, 1:26 PM EST
Where
Sullivan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

The KTRI Tri-Cities Regional Airport ASOS recorded a 58 mph non-thunderstorm wind gust. An hour prior, wind gusts in the upper 40s were recorded at the airport at the same time reports were received of damage to unknown outdoor objects and smaller tree branches being broken by the gusts. Wind gusts above 40 mph were recorded in multiple counties across the area, including: Washington, Sevier, Knox, Polk, Blount, McMinn, Monroe, Campbell, and Hamilton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227830, 1227831.